Minnesota, 2019

Winter Storm in Minnesota, December 28 to 30, 2019

December 28 to 30, 2019 · NWS FGF · 24 events in 24 counties and zones

A Colorado Low took shape during the early morning hours of Saturday, December 28th, with an inverted trough extending up toward the Red River Valley. During the day, the surface low tracked into eastern Nebraska, but the inverted trough remained over the valley.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A Colorado Low took shape during the early morning hours of Saturday, December 28th, with an inverted trough extending up toward the Red River Valley. During the day, the surface low tracked into eastern Nebraska, but the inverted trough remained over the valley. This allowed snow to spread slowly from the South Dakota border up to the highway 2 corridor. It was a very mild day, with high temperatures in the low 30s over southeast North Dakota and west central Minnesota, to the lower 20s in the Devils Lake region. Temperatures did not change much Saturday night, as the surface low tracked from eastern Nebraska up into north central Iowa. Meanwhile, the snow finally reached the Canadian border, and north to northeast winds continued to increase. From Sunday into Sunday night, the surface low lingered over southwest Minnesota, before it finally began to fill. This kept a prolonged period of gusty north winds and steady snow over eastern North Dakota and the northwest quarter of Minnesota. From 5 to 17 inches of snow fell across the area, with the highest totals generally over the central Red River Valley into portions of southeast North Dakota. Winds along and west of the Red River Valley also gusted from 40 to 50 mph, causing blizzard conditions from Sunday morning through Monday morning. Interstate 29 was closed in eastern North Dakota and Interstate 94 was closed from Fargo to Bismarck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 27, 11:45 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 27, 11:45 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1145 PM CST Fri Dec 27 2019

.UPDATE...
Issued at 1145 PM CST Fri Dec 27 2019

Updated Aviation Discussion attached below. Else no sig changes to
current forecast package.

UPDATE Issued at 949 PM CST Fri Dec 27 2019

Some patchy fog or mist extends eastward from Detroit Lakes
through Hubbard and Wadena Counties... into east-central MN. Else
main approaching system is edging northeastward from Nebraska into
eastern SD attm. General timing is still on track, though could
see some break between Sat am snow and later Sat-Sun heavy snow.

UPDATE Issued at 608 PM CST Fri Dec 27 2019

A quick update mainly for aviation purposes. Else forecast package
on track for fairly quiet evening, increasing clouds into the
southern Red River Basin overnight... and some light snow starting
early on Saturday there.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 318 PM CST Fri Dec 27 2019

Onset of precipitation and how fast winter impacts arrive will be
the main headache for the period.

Water vapor loop shows split flow with the upper low still
rotating over AZ. Heights across the Northern Plains will rise
just a bit tonight ahead of the main low, but then a lead
shortwave coming out late tonight into Saturday along with warm
air advection will begin the precipitation. There is still some
variation with the ensemble members on how fast our southern
counties will see precipitation. There is not the dry high
pressure to our northeast that often causes saturation to take
longer than expected, so think locations near the SD border will
start seeing some precipitation just before sunrise. Model
soundings in this area also have warm air aloft on Saturday, so
have some freezing rain mixing in across at least our southeastern
counties. The snow will be a bit slower to arrive further north.
Think that impacts will mainly be limited to slick roads during
the day on Saturday with a bit of ice and 1-3 inches mostly south
of Highway 2. However, on consultation with neighboring offices,
elected to start to the warning Saturday morning/early afternoon
and will state in wording about the severe impacts holding off
until Saturday night/Sunday.

That time period is when the upper low finally ejects out into
eastern Neb/SD and the surface low deepens and moves into southern
MN. The main mid level deformation band sets up over the CWA as
the surface low moves into southern MN. After a bit of a break
during Saturday evening, heavy snow will start ramping up after
midnight. Winds will start ramp up over eastern ND, with some
blowing snow starting to cause impacts.

.LONG TERM...(Sunday through Friday)
Issued at 318 PM CST Fri Dec 27 2019

Sunday through Monday...The upper low wraps up over the upper
midwest Sunday, stalling a bit with moisture wrapping
northwestward into our area. There are signs of some mid level dry
air being entrained into the system across eastern portions of the
CWA, along with some warmer air. Freezing rain or drizzle could
complicate things during the day on Sunday. But think the bulk of
the precipitation will be snow, with over 6 inches possible across
all but the Devils Lake Basin, and over 12 inches possible in
portions of southeastern ND and the far southern RRV with strong
synoptic forcing as well as some weak mid level frontogenesis.
Winds will also bring blowing snow with periodic whiteout
conditions. Kept blizzard headline out for now due to uncertainty
on how long or how widespread, but may need to upgrade at a later
time. Quite a few of the ensemble members have a second low
developing more over IN/IL by Sunday night, which would weaken the
low over MN a bit and heavy snow will begin to taper off a bit.
The winds will continue for a while longer, so with blowing snow
and light snow threat kept the warning going through Sunday night.
The upper low will slowly pull east Monday, with the gradient
relaxing. There will continue to be some light snow and decent
winds wrapping around the backside of the system, but by this
point the winter impacts should be starting to wind down.

Tuesday through Friday...Minimal challenge with respect to
impacts from New Years Eve through the end of next week.

We'll be in the wake of the big storm come Tue with diminishing winds
and any flurries limited to early in the day over eastern sections.
Wed and Thu looks dry with the only potential weather maker lying in
wait at the end of the period on Fri. Mainly zonal flow with perhaps
an embedded short wave could target the area then with a more
clipper-like surface reflection and, the way it looks now, minimally
impactful light snow.

Temps will remain above seasonal averages for next week, with highs
of 25 to 30 and overnight lows comfortably above zero.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1145 PM CST Fri Dec 27 2019

Patchy fog in central-northcentral MN east of DTL towards DLH will
slowly dissipate as high clouds increase aloft from southwest.
Else most of the area will remain VFR through 06 to 12Z Sat with
light winds, generally AOB 10 kts. Storm system heading this way
will spread MVFR/IFR CIGS from SW to NE Sat morning. Looking for
MVFR/IFR CIGS KFAR- KBJI from 12-14z, then reaching KGFK and KTVF
from 16-18z. Expect light snow moving along this line as well,
with Areas of LIFR CIGS and VSBY in moderate snow alg and south of
a JMS-GFK-ROX line from 20z onward...and VFR/IFR CIGS in light
snow into DVL. Winter storm expected to produce widespread IFR to
areas of LIFR conds in VSBY and CIGS late Sat pm into Sun am.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning from 3 AM Saturday to 6 AM CST Monday for
     NDZ049-052-053.

     Winter Storm Warning from 6 AM Saturday to 6 AM CST Monday for
     NDZ024-026>030-038-039.

     Winter Weather Advisory from noon Saturday to 6 AM CST Monday
     for NDZ007-014-015-054.

     Winter Storm Warning from noon Saturday to 6 AM CST Monday for
     NDZ008-016.

MN...Winter Storm Warning from 3 AM Saturday to 6 AM CST Monday for
     MNZ029-040.

     Winter Storm Warning from 6 AM Saturday to 6 AM CST Monday for
     MNZ001>003-013>017-022>024-027-028-030>032.

     Winter Storm Warning from noon Saturday to 6 AM CST Monday for
     MNZ004>009.

&&

UPDATE...Gust
SHORT TERM...JR
LONG TERM...WJB
AVIATION...Gust
Hazardous weather outlook, Dec 27, 3:50 PM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
350 PM CST Fri Dec 27 2019

MNZ001>009-013>017-022>024-027-028-030>032-NDZ008-016-024-026>030-
038-039-054-282200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Pembina-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh County-
350 PM CST Fri Dec 27 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A winter storm will impact the Northern Plains Saturday into
Monday. Heavy snowfall, significant blowing snow, and freezing
rain are possible. Light snow will move into the region from
south to north on Saturday. Heavy snow will move into the region
Saturday night and continue into Sunday night. Most areas should
receive at least 6 inches of snow, with more than a foot of snow
possible across portions of southeastern North Dakota by Monday
morning. Strong winds will lead to significant blowing snow along
and west of the Red River Valley Sunday into Monday morning, with
periodic whiteout conditions possible. Mixed precipitation may
occur along and east of the Red River Valley on Sunday. How long
impacts last into Monday remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ029-040-NDZ049-052-053-282200-
Wilkin-Grant-Ransom-Sargent-Richland-
350 PM CST Fri Dec 27 2019

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

Light snow and some light freezing drizzle will move in from the
south late tonight, bringing some minor travel impacts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A winter storm will impact the Northern Plains Saturday into
Monday. Heavy snowfall, significant blowing snow, and freezing
rain are possible. Light snow will move into the region from
south to north on Saturday. Heavy snow will move into the region
Saturday night and continue into Sunday night. Most areas should
receive at least 6 inches of snow, with more than a foot of snow
possible across portions of southeastern North Dakota by Monday
morning. Strong winds will lead to significant blowing snow along
and west of the Red River Valley Sunday into Monday morning, with
periodic whiteout conditions possible. Mixed precipitation may
occur along and east of the Red River Valley on Sunday. How long
impacts last into Monday remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ006-007-014-015-282200-
Towner-Cavalier-Benson-Ramsey-
350 PM CST Fri Dec 27 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A winter storm will impact the Northern Plains Saturday into
Monday. Light snow will begin to move into the region Saturday
afternoon. The heaviest snow is expected to remain east of the
Devils Lake Basin, but there could be 2 to 5 inches of snow and a
light glazing of freezing drizzle. Some blowing snow is also
possible in open areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter storm. Local standard time, as filed.

Winter Storm, Wilkin

When
December 28, 3:00 AM CST to December 30, 6:00 AM CST
Where
Wilkin forecast zone
Reported by
COOP Observer
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
December 28, 3:00 AM CST to December 29, 11:46 PM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
December 28, 6:00 AM CST to December 30, 6:00 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, Norman

When
December 28, 6:00 AM CST to December 30, 6:00 AM CST
Where
Norman forecast zone
Reported by
COOP Observer
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, West Otter Tail

When
December 28, 6:00 AM CST to December 29, 11:46 PM CST
Where
West Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
December 28, 6:00 AM CST to December 29, 11:46 PM CST
Where
Wadena forecast zone
Reported by
COOP Observer
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
December 28, 6:00 AM CST to December 29, 11:46 PM CST
Where
West Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
December 28, 6:00 AM CST to December 29, 11:46 PM CST
Where
East Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
December 28, 6:00 AM CST to December 29, 11:46 PM CST
Where
Hubbard forecast zone
Reported by
COOP Observer
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Winter Storm, North Clearwater

When
December 28, 6:00 AM CST to December 29, 11:46 PM CST
Where
North Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
December 28, 6:00 AM CST to December 29, 11:46 PM CST
Where
South Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, North Beltrami

When
December 28, 6:00 AM CST to December 29, 11:46 PM CST
Where
North Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, South Beltrami

When
December 28, 6:00 AM CST to December 29, 11:46 PM CST
Where
South Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, East Otter Tail

When
December 28, 6:00 AM CST to December 29, 11:46 PM CST
Where
East Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
December 28, 6:00 AM CST to December 30, 4:06 AM CST
Where
East Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
December 28, 6:00 AM CST to December 30, 4:06 AM CST
Where
Mahnomen forecast zone
Reported by
COOP Observer
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, West Polk

When
December 28, 12:00 PM CST to December 30, 6:00 AM CST
Where
West Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, Pennington

When
December 28, 12:00 PM CST to December 30, 4:06 AM CST
Where
Pennington forecast zone
Reported by
COOP Observer
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Winter Storm, Red Lake

When
December 28, 12:00 PM CST to December 30, 4:06 AM CST
Where
Red Lake forecast zone
Reported by
COOP Observer
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Winter Storm, West Marshall

When
December 29, 12:00 AM CST to December 30, 6:00 AM CST
Where
West Marshall forecast zone
Reported by
COOP Observer
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, Kittson

When
December 29, 12:00 AM CST to December 30, 4:06 AM CST
Where
Kittson forecast zone
Reported by
COOP Observer
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Winter Storm, Roseau

When
December 29, 12:00 AM CST to December 30, 4:06 AM CST
Where
Roseau forecast zone
Reported by
COOP Observer
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Winter Storm, East Marshall

When
December 29, 12:00 AM CST to December 30, 4:06 AM CST
Where
East Marshall forecast zone
Reported by
COOP Observer
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, Lake of the Woods

When
December 29, 12:00 AM CST to 11:46 PM CST
Where
Lake of the Woods forecast zone
Reported by
COOP Observer
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869496, 869597, 869497, 869498, 869598, 869600, 869601, 869602, 869603, 869604, 869605, 869606, 869607, 869608, 869609, 869610, 869499, 869611, 869612, 869500, 869594, 869595, 869596, 869613.